What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 2, 12:18 PM EST, 1 hour earlier.
Area forecast discussion, Jul 2, 12:18 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Buffalo NY
118 PM EDT Mon Jul 2 2018
.SYNOPSIS...
Temperatures will remain well above normal through late this week,
with the most humid days coming today and again Wednesday and
Thursday. A weak upper level disturbance and deeper moisture will
produce scattered showers and thunderstorms this afternoon and
evening, mainly inland from the Great Lakes. Dry weather will return
for Tuesday, before a chance of a few more scattered showers and
thunderstorms Wednesday through Friday. A cold front will cross the
region Friday and bring an end to the heat and humidity.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hot sultry conditions are once again in place across the majority of
the region early this afternoon...although the oppressive conditons
are tempered by lake breezes for the immediate BUF metro area as
well as for sites north of ART (ie. Thousand Islands region). Max
temps for most areas will range from 90 to 95 with apparent temps in
the vcnty of 100.
That being said...the attention for the rest of the afternoon will
be convection across the Southern Tier...Upper Genesee Valley and
particularly the Finger Lakes region. Surface obs indicate that all
sites within this outlined area have reached and exceeded their
convective temperature (upper 80s). Vis sat imagery shows that the
cumulus field is growing in this area...and with a pre frontal
trough-lake breeze boundary moving through the area...convection
should have the opportunity to become focused. As of 1700z...one
boundary of concern extended from Rochester to east of Warsaw while
a second boundary lines up right along the Lake Erie shoreline.
Sites to the east of the increasingly well defined second boundary
will have the risk for thunderstorms that could contain wind gusts
to 50 mph in rain loaded downdrafts along with locally torrential
downpours. SBCAPEs in this area are in excess of 2500 j/kg...but
shear values remain weak. Given the moisture rich environment with
PWAT values of 1.75 to 2 inches and deep fat positive buoyancy
profiles...the storms should be able to generate a higher amount of
lightning as well.
Meanwhile...a strengthening southwest wind over both Lakes Erie and
Ontario have produced a well defined lake shadow across parts of
the IAG FRontier and also for much of Jefferson County. These areas
should be shielded from the afternoon convection.
The pre frontal trough-lake breeze boundary will push east of our
region by 21z (5PM) or so...with the strong convection forecast to
move into central and eastern New York. Our attention will then turn
to the weak surface cold front that will limp through the region
tonight. Lake shadowing should keep the most widespread shower and
thunderstorm activity out of the IAG Frontier and North Country...
however all areas will have at least the chance for some pcpn by
midnight. After that point...the waning instability and lack of
forcing should allow most if not all of the shower and thunderstorm
activity to die off. There may still be a fair amount of cloud cover
over the region though as weak upslope winds will follow the front
overnight. Lows will drop back into the upper 60s to lower 70s
areawide.
As far as headlines go...the heat advisories and warnings run
through late this evening. The heat related headlines over the far
western counties will also be accompanied by an air quality alert
for elevated levels of ozone.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
A weak 'cool' front will stall near the PA line on Tuesday, with a
northeasterly fetch of slightly cooler and less humid air
infiltrating the region. Forecast models continue to trend slightly
drier with the airmass behind this front, which is excellent news
for those wishing for any kind of relief from Sunday and Monday's
heat. Dew points along the lake plains south and east of Lake
Ontario will actually drop into the 50s Tuesday afternoon with
diurnal mixing. Across the Southern Tier, dew points are likely to
remain the 60s. Thus have pushed back any chance of a stray
thunderstorm to the Southern Tier, with the best chance for some
scattered thunderstorms likely south of our area over northern
portions of PA. The warmest areas will actually be along the lake
plains south of Lake Ontario, where the better mixing with the drier
airmass will occur. East winds into Buffalo will actually make it
the hot spot, with the best chance of hitting 90. The rest of the
forecast area will see highs in the mid to upper 80s, but it will a
much drier heat than previous days, which will keep the heat
indicies below advisory criteria of 95F. Low temperatures Tuesday
night will be almost pleasant again, as many locations may reach the
mid 60s.
Wednesday and Thursday, however, the boundary will wave back to the
north across the forecast area, brining a return to the hotter, more
humid airmass. Dew points will climb back through the 60s to near
the low 70s in spots for Wednesday and Thursday. Daily high
temperatures will top out in the upper 80s to low 90s each
afternoon, which when combined with the humidity should push heat
indices back into the 95 to 100F heat advisory range for much of the
area. Along with the increasing humidity, and the weak frontal
boundary stalled across the region, expect to see scattered pop-up
afternoon thunderstorms. These will be mainly south of Lake Ontario
on Wednesday, and then the typical inland from the lake breezes
locations on Thursday as southwesterly flow returns ahead of an
actual cold front. Any storms that do form will be capable of
producing very localized flash flooding given the very slow, almost
station storm motions, high PW content of the airmass, and the deep
warm cloud depth making for efficient heavy rain processes. More
sultry nighttime lows will return Wednesday and Thursday night, with
the higher humidity and many areas not getting below 70.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
The end to our heat wave will come Friday into Saturday as a cold
front finally plows across the region. While Friday will still be
warm and humid, it will be moderated by the increasing cloud cover
and thunderstorm chances as the cold front approaches. By Saturday,
behind the front, morning 850 mb temperatures will be knocked back
to the +10C range across the area with a cool and dry fetch of
continental Canadian air into the region. This will result in
afternoon highs much closer to normal for this time of year, in the
upper 70s to near 80, with dew points in the more pleasant 50s. The
Canadian surface high will build across the region Saturday night,
making for a cool and dry night. By Sunday the high will move off
the New England coast, with some returning light southerly winds and
airmass modification pushing the mercury up a couple degrees over
Saturday, but still infinitely more comfortable than this past
weekend.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Predominantly VFR conditions today.
Some fairly extension alto-cu was found over the far western
counties at 15z...and as we push through 18z...there will be a
growing coverage of cu and moderate cu as the lowest portion of the
boundary layer destabilizes. The more unstable environment should
then interact with a eastward moving lake breeze boundary/pre-
frontal trough to generate some widely separated showers and
thunderstorms during the afternoon and evening. This could produce
brief MVFR conditions at sites like KJHW and KELZ. A southwest flow
off Lakes Erie and Ontario will prevent any thunderstorm development
across the Niagara Frontier and Saint Lawrence Valley.
The scattered thunderstorms will quickly move east of the area and
end this evening. Areas of mid/high clouds and VFR during the
evening may give way to a period of MVFR CIGS in low stratus as weak
northerly upslope flow develops behind a weak trough crossing the
area.
Outlook...
Tuesday...VFR.
Wednesday through Thursday...Mainly VFR with isolated to
widely scattered thunderstorms each afternoon and evening inland
from the Great Lakes, with associated brief/local MVFR to IFR.
Friday...VFR/MVFR. A chance of showers and thunderstorms.
&&
.MARINE...
Southwest winds will increase some today, although the stronger
winds will be over land areas. Waves will generally remain less than
2 feet. Light winds and flat wave action will continue through
Thursday with a weak pressure gradient in place across the eastern
Great Lakes.
&&
.CLIMATE...
Here is a summary of the current records with the year the
temperature occurred for our climate sites at Buffalo,
Rochester, and Watertown for comparison to the current
forecast. All of these records are likely out of reach today.
Buffalo Rochester Watertown
Monday 94/1966 99/1931 92/1966
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Excessive Heat Warning until 10 PM EDT this evening for
NYZ004>008-014.
Heat Advisory until 10 PM EDT this evening for NYZ001>003-
010>013-019>021-085.
MARINE...None.
&&
SYNOPSIS...Hitchcock
NEAR TERM...RSH
SHORT TERM...Church
LONG TERM...Church
AVIATION...Hitchcock/RSH
MARINE...Hitchcock
CLIMATE...HitchcockHazardous weather outlook, Jul 2, 3:42 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
442 AM EDT Mon Jul 2 2018
NYZ012-019>021-085-030845-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
442 AM EDT Mon Jul 2 2018
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are expected this afternoon and early
evening. A few isolated storms may contain damaging winds and
localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are possible each afternoon and evening from
Wednesday through Friday. A few of these storms may contain locally
heavy rainfall, resulting in isolated flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001-002-010-030845-
Niagara-Orleans-Northern Erie-
442 AM EDT Mon Jul 2 2018
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values may reach the 95 to 100 degree range Wednesday and
Thursday afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>006-008-014-030845-
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
442 AM EDT Mon Jul 2 2018
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Scattered thunderstorms are expected this afternoon and early
evening. A few isolated storms may contain damaging winds and
localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are possible each afternoon and evening from
Wednesday through Friday. A few of these storms may contain locally
heavy rainfall, resulting in isolated flooding.
Heat index values may reach 95 to 100 degrees Wednesday and Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003-011-013-030845-
Monroe-Genesee-Livingston-
442 AM EDT Mon Jul 2 2018
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are expected this afternoon and early
evening. A few isolated storms may contain damaging winds and
localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are possible each afternoon and evening from
Wednesday through Friday. A few of these storms may contain locally
heavy rainfall, resulting in isolated flooding.
Heat index values may reach 95 to 100 degrees Wednesday and Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-030845-
Jefferson-
442 AM EDT Mon Jul 2 2018
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values may reach 95 to 100 degrees Wednesday and Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-030845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
442 AM EDT Mon Jul 2 2018
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Hitchcock
In the hours before
Special weather statement, Jul 2, 11:45 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1245 PM EDT MON JUL 2 2018
NYZ003-004-021715-
Wayne-Monroe-
1245 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EAST
CENTRAL MONROE COUNTIES...
At 1244 PM EDT, a strong thunderstorm was located over Penfield, or
near East Rochester, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Rochester, Irondequoit, East Rochester, Webster, Fairport, Brighton,
Ontario, Penfield, Williamson and Sodus.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4316 7765 4329 7752 4332 7738 4333 7714
4328 7695 4305 7751
TIME...MOT...LOC 1644Z 237DEG 17KT 4317 7748
ReynoldsSpecial weather statement, Jul 2, 11:59 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1259 PM EDT MON JUL 2 2018
NYZ019-021730-
Chautauqua-
1259 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHAUTAUQUA
COUNTY...
At 1258 PM EDT, a strong thunderstorm was located near Westfield, or
21 miles southwest of Fredonia, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Westfield, Mayville, Portland and Dewittville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4217 7968 4223 7973 4240 7948 4224 7934
TIME...MOT...LOC 1658Z 242DEG 15KT 4224 7965
Reynolds
Special weather statement, Jul 2, 12:28 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Buffalo NY
128 PM EDT MON JUL 2 2018
NYZ019-021800-
Chautauqua-
128 PM EDT MON JUL 2 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CHAUTAUQUA COUNTY...
At 127 PM EDT, strong thunderstorms were clustered near North East,
or 17 miles east of Erie, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Dunkirk, Fredonia, Westfield, Silver Creek, Mayville, Long Point
State Park, Lake Erie State Park, Findley Lake, Chautauqua Institute
and SUNY Fredonia.
This includes the following highways...
Interstate 90 between exits 61 and 58.
Interstate 86 between exits 4 and 10.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4227 7976 4228 7973 4229 7974 4259 7912
4258 7914 4257 7914 4257 7911 4254 7906
4230 7906 4200 7968 4200 7976
TIME...MOT...LOC 1727Z 242DEG 14KT 4217 7978
ReynoldsSpecial weather statement, Jul 2, 12:57 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
157 PM EDT MON JUL 2 2018
NYZ004-014-021845-
Ontario-Wayne-
157 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE COUNTY...
At 157 PM EDT, a strong thunderstorm was located over Lyons, or 13
miles northwest of Waterloo, moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Newark, Lyons, Clyde, Rose and North Rose.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4300 7703 4308 7710 4321 7689 4307 7676
TIME...MOT...LOC 1757Z 239DEG 9KT 4307 7699
Reynolds